Correlation Engine 2.0
Clear Search sequence regions


Sizes of these terms reflect their relevance to your search.

5-fluorouracil (5-FU) is a cytotoxic antimetabolite that interferes with nucleic acid metabolism in both normal and cancer cells. Capecitabine is a prodrug of 5-FU, and S-1 is an oral 5-FU derivative. Patients usually tolerate treatment with one fluorouracil drug well. However, simultaneous application of two or more fluorouracil drugs such as capecitabine and S-1 can lead to life-threatening toxicities. A 73-year-old male with gastric and rectal cancer was admitted to the emergency department because of severe oral mucositis, hand-foot syndrome, and fever after concurrently taking capecitabine (1.5 g twice a day) and S-1 (50 mg twice a day) for 3 days at home. He was immediately given recombinant human granulocyte colony-stimulating factor (200 mg SC once a day) and recombinant human thrombopoietin (15,000 IU SC once a day). Hemagglutinin (1 unit IM once a day) was administered. Anti-infection and mucosal care were started promptly. A few days later, he developed supraventricular premature beats and short flutter requiring cardioversion. After comprehensive treatment, the patient's infection was effectively controlled, and mucosal damage and cardiac toxicity were significantly alleviated. 5-FU overdose caused by the combination of capecitabine and S-1 can cause serious adverse reactions. Careful checking of the medical orders and extensive education of patients to recognize the symptoms of toxicity may reduce the occurrence of such adverse reactions.

Citation

Juan Li, Lei Zheng, Rongmei Wang. The successful treatment of 5-fluorouracil overdose caused by the combination of capecitabine and S-1 in an elderly patient. International journal of clinical pharmacology and therapeutics. 2021 Mar;59(3):261-266

Expand section icon Mesh Tags

Expand section icon Substances


PMID: 33191910

View Full Text